7

Midol's standard formula has three active ingredients: Acetaminophen, Caffeine, and Pyrilamine maleate (an antihistamine). Acetaminophen is readily available over the counter in both generic and brand names, often cheaper than Midol. Midol claims to be specifically formulated for menstrual pain, specifically cramping. I have been advised by physicians to take Midol when undergoing procedures that might cause cramping outside of my period as well -- the most recent example being to help with uterine cramps caused by insertion of an IUD, which is common advice given before and after the procedure.

Is there any evidence that Pyrilamine maleate (or any similar antihistamine) and/or caffeine reduce the severity, frequency, or duration of menstrual or uterine cramps? Or are those ingredients simply for nebulous mood and fatigue symptoms that can accompany menstruation?

  • Who is claiming that this is true? – Sklivvz Sep 4 '14 at 15:54
  • I'm having trouble finding a reputable source, but if you google "IUD insertion" and "midol" together you'll find many stories of physicians recommending midol for the cramping. Similar results can be found for "cervical biopsy" and "midol". Any advice on finding a good source to improve this question other than my own physician? – Yamikuronue Sep 4 '14 at 16:07
  • You don't need to find "reputable" sources for your questions, that's the job of the answerers... The reason of my previous comment is that Midol seems to be a US-specific branding, and I'd never heard of it nor was sure of its common use. – Sklivvz Sep 4 '14 at 16:19
  • @Sklivvz Oh, yes. Midol is specifically marketed for menstrual symptoms, primarily cramping but their more recent ads have been branching out. – Yamikuronue Sep 4 '14 at 16:58
  • 2
    @Geobits That's part of why I began to suspect it's just the painkiller in the first place: because the extended-relief formula has nothing but naproxen sodium in it to begin with – Yamikuronue Sep 4 '14 at 17:34
3
+50

A good reference to read about this issue is Efficacy of a paracetamol and caffeine combination in the treatment of the key symptoms of primary dysmenorrhea Current Medical Research and Opinion (2007) Vol. 23, 841–851

in a placebo-controlled pooled analysis of 373 dysmenorrhoeic women from five studies, 1 g paracetamol was shown to be significantly more efficacious than 200 mg ibuprofen and had a similar level of efficacy to 400 mg naproxen during the first 4 h following dosing

...

1 g paracetamol plus 130 mg caffeine led to significantly greater pain relief compared to 1 g paracetamol alone ( p < 0.05), 130 mg caffeine alone ( p < 0.01) or placebo ( p < 0.01). The combination was also significantly more effective in relieving abdominal cramping and backache compared to the other treatment arms. No major treatment related adverse events were reported during this study.

Paracetamol is another name for acetaminophen.

Dysmenorrhea is a medical term for menstrual cramping.

You must log in to answer this question.

Not the answer you're looking for? Browse other questions tagged .